So my daughter is 6 yrs old and was diagnosed in December. We are finally getting everything under control. She just started school last week and found out there was a stomach bug going around. Well my daughter got sick on Saturday. She really didn’t eat much Saturday but crackers. All we gave her that day for insulin was lantus. Blood glucose was steady all day from 85-150. Sunday rolls around and she eats a taco for breakfast without insulin. Her glucose was about 106 before meal and about 120-125 after. Some during lunch time. No insulin and the same thing. We gave her a peice of fruit and it rose slowly but steady. I got up to 270. Gave her 1.5 units for the correction and dinner. Her glucose dipped like crazy. Down to 42. We got her back up to 95. Scary. Same things yesterday and today. Minimal to no insulin without any spikes. But we give her a unit and Bam drops like crazy. We are doing our best to keep it normal and there no opening for the Endo. Anyone ever deal with something like this?
When you wrote “stomach bug,” are you referring to vomiting, diarrhea, or both?
Personally, and I’m not saying you should try this, when I’m experiencing vomiting, diarrhea, or both I simply try to keep my blood glucose from rising above about 160mg/dl. So I am very careful with the amount of insulin I take until I get a feel for how the “bug” affects my blood glucose level. I often cut my insulin dose back to about 70% of normal until I get a sense of how things are going to go. Sometimes I have to cut it back further; sometimes I have to raise it higher than normal.
The key to being able to follow the strategy above is this - I test my blood glucose level about every hour, on the hour, while I am exhibiting symptoms of the “bug,” and for several hours after my symptoms resolve. The goal is to keep my blood glucose level somewhere near “normal,” while preventing severe episodes of hypoglycemia. A few days of letting my blood sugar run a bit higher isn’t going to make a big difference in the grand scheme of things. But having a really low blood sugar episode can be a real problem when it’s tough to keep anything down.
Good luck to you and your daughter!
@Rob_ayssa. Hi. About every 4 or 5 years I go through this thing where I only need about 1/2 my basal (long acting) and no mealtime insulin. It doesn’t last long. It’s kind of a honeymoon. I pump so it’s easier to make This kind of adjustment when needed.
The stomach bug is mainly vomitting. I just got thrown for a loop trying to figure out what was going on. Thanks for the input.
Ayssa @Rob_ayssa, there is only about one thing I can add to what @BillHavins wrote and that is when we have a “bug” or any illness is that there isn’t any longer a “normal”. I’ve also found that on the rare “sick days” I’ve had while living with diabetes for 60+ years is even on some days when I can’t eat I need to take significantly large extra doses of fast/rapid acting insulin.
What @Joe said about brief “honeymoon periods”, I still occasionally experience them too - just this past spring, I went through a period of a few weeks where my insulin needs cut in half.
My son had the stomach bug one month after he was diagnosed. It was a very confusing event. The bug lasted like 36 hours but for 2 full weeks after he did not use any fast acting insulin at all and the lantis was cut in half. Advice would be to not give any fast acting until she is over 150 for a few hours and then go very light. We also went up very slowly on the lantis, like an increase of 2 units every 3 days until we were back to normal.
If you can, get a diabetes nurse educator on your team. They may be able to help you when your endo is not available. If you’re not in love with your daughter’s current endo, it’s good to have a group practice if at all possible - even though you may have your preferred doctor in that office, having someone else from the same practice with access to her records can be helpful.
Thanks for all the input. I think we are finally back to giving her the normal dosages. All this week we were gradually increasing the insulin dosage, but looks like we back to normal. If you want to call It normal.